Rare Side Effect of Steroid Tx Highlights Unique Features of MS
A 48-year-old woman with multiple sclerosis (MS) experienced acute symptomatic sinus bradycardia after receiving high-dose intravenous corticosteroid therapy, also known as pulse steroid therapy (PST), for treatment of an acute MS flare. The incident was detailed in a recent case study in the Journal of Medical Reports.
This case is interesting as the patient also suffers from chronic palpitations due to inappropriate sinus tachycardia (IST) due to autonomic involvement of MS. She had been taking atenolol to treat this for several years. Before taking atenolol the patient's resting heart ranged from 100 to 120bpm and went to 80 to 100bpm after her atenolol treatment begun. The patient also had a history of smoking.
After an acute flare of the patient's MS, a 5-day course of PST was administered (methylprednisolone IV 1g/day), as part of intensive treatment. Pulse steroids have rapid anti-inflammatory effects and are used to treat a wide range of autoimmune disorders.1 Sinus bradycardia after PST is an uncommon adverse effect and is very rarely symptomatic.